Wisconsin, 2016

Flash Flooding and Hail in Wisconsin, September 20 to 21, 2016

September 20 to 21, 2016 · NWS MPX · 11 events in 5 counties and zones

On the evening of September 20th, a warm front was stretched west to east across southern Minnesota, and southern Wisconsin. The weather pattern, and associated boundaries were nearly stationary through early Thursday morning, September 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On the evening of September 20th, a warm front was stretched west to east across southern Minnesota, and southern Wisconsin. The weather pattern, and associated boundaries were nearly stationary through early Thursday morning, September 22nd. The atmosphere was very moist which was evident in the soundings, as near record high Precipitable Water (PWAT) values were noted.

Although the most significant part of this weather event was flooding, some large hail reports and severe wind gusts were observed the evening of September 20th, and during the afternoon and evening of Wednesday, September 21st.

The evening of Tuesday, September 20th, an area of thunderstorms formed along and north of the warm front in southern Minnesota. This area of thunderstorms moved northeast into west central Wisconsin and caused torrential rainfall and a few reports of large hail. This rainfall event, although localized, created very wet antecedent conditions before the main heavy rainfall event developed during the afternoon and through the evening of Wednesday, September 21st.

A few thunderstorms develop Wednesday afternoon around Chippewa Falls and Eau Claire. However, once a line of storms developed during the afternoon and evening, training of these storms produced extreme rainfall rates and rainfall amounts of 5 to 8 inches.

The Wisconsin Department of Transportation reported numerous roads washed out or closed in Chippewa and Eau Claire Counties during the height of the storm. Some vehicles were swept into culverts and ditches as roadways became flooded. The Canadian National Railroad had 50 feet of track wash out in Stanley, and near Wheaton.

In Chippewa County, damage assessments found that three homes sustained major damage and 52 had minor damage. Total damages related to homes and businesses were estimated at $400,000. Another $100,000 in damages occurred with railroad repairs. Damage to public infrastructure (roads, bridges, trails) were estimated at $382,000.

In Eau Claire County, damage assessments found that five homes sustained major damage and 45 had minor damage. Total damages related to homes and businesses were estimated at $300,000. Damage to public infrastructure (roads, bridges, trails) were estimated at $360,000.

In Eau Claire County, the Red Cross assisted those displaced in the city of Eau Claire and surrounding communities. | |Several roads were closed in Eau Claire county, that included; Highway DD, Q, XX, and G.

Due to the widespread and significant flood damage, there was an approved presidential disaster declaration for Chippewa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 5:36 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 20, 5:36 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT TUE SEP 20 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Sep 20 2016

The short term forecast revolved around convection both tonight
along the MN/WI border, and also Wednesday and Wednesday night.
Flooding is the main concern. Considering the forecast analogs which
continue to show Sept 22 2010 as a top match, there is potential for
high end significant flooding, which is discussed further in the
Hydrology section of the AFD.

From a meteorology perspective, folks in north central IA are
enjoying a warm fall day with temperatures in the mid 80s and
dewpoints in the 40s, which does not exactly support heavy rain and
flooding. However just to the west low to mid 70 dewpoints are in
place along the Missouri River, and this plume of low level moisture
will be a key ingredient for heavy rain. Another key is the frontal
boundary that will stall out across the region, and allow for
repeated rounds of convection. Lastly, the tropopause height on the
Bufkit soundings exceed 150 mb by Wednesday night indicating a
tropical airmass and potential to over-achieve in terms of heavy
rain and flooding.

Those are the ingredients, and it appears that convection will
develop after sunset along the aforementioned frontal boundary. This
will gradually slide southeast along the MN/WI border, but could
produce heavy rain as it does. There is a secondary risk for severe
wind and hail highlighted by the SPC slight risk area. There should
be a break on Wednesday morning according to the HiRes models, but
with the warm front in place did not go completely dry. Increased
pops again Wednesday late afternoon as storms should begin to fire
in concert with a destabilizing atmosphere south of the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Sep 20 2016

The heavy rainfall and flooding remain the primary weather threats
into Thursday. Depending on overall convective trends during the day
Wednesday...Wednesday night into Thursday still looks to be the
greatest risk periods for excessive rainfall.

We issued the flash flood watch earlier with confidence high enough
to include portions of the cwa through Thursday.

The nearly stationary frontal boundary is forecast to remain across
southern MN and will remain the focus for convection and heavy rain.
PW's continue to increase into Wednesday night pushing the 2 inch
value across the southeast cwa as a weak surface low lifts northeast
along the frontal boundary. This should focus the heavy rain
potential along and south of this boundary. Forcing from the strong
300hpa polar jet across southern Canada and increased moisture
convergence into system will generate 1 to 3 inch QPF amounts across
the watch area during this period. Totals are pushing 2 to 4 inches
for an average coverage for the region. We certainly have the
potential of locally high amounts...with the 12z CIPS analog once
again pointing to the Sept 2010 event.

As the northern stream trough finally exits to the east into
Thursday...the frontal boundary is expected to sag south over Iowa
...and should decrease the coverage area of any significant
accumulation. The models suggest the western CONUS trough will
advance east into Friday and this will lift the front back north as
a warm front. Later Friday into Saturday. This will increase the
convective chances once again. As the trough travels east into the
weekend...the models diverge on handling the possibility of
developing a cut off circulation. The GFS has been fairly consistent
with a more progressive trough/polar jet across the northern
CONUS...so will continue to move pops east through Sunday night.
Will hold onto some small chance pops to the east for the remainder
of the long term...in case the trough slows more toward the ECMWF
solution...and collaboration purposes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Sep 20 2016

SHRA/TSRA will develop this evening across southern MN and
progress slowly ESE during the night. Current thinking is that
much of the activity will be to the east of KRWF and south of KMSP
and KEAU. As the night progresses, low level moisture will be on
the increase with MVFR ceilings/visibilities likely by daybreak
for all sites but KSTC and KAXN. The low ceilings will prevail
through the day as a nearly stationary front meanders across
southern MN and WI. Another round of TSRA is likely Wednesday
afternoon and evening. This time the storms will likely be farther
north and more across the Twin Cities and point east.

KMSP...Elevated instability is evident this evening across the
local area with rather extensive ACCAS. A very tight and strong
gradient in instability exists currently along the MN/IA border.
Storms will develop along this gradient this evening and reach up
to near the Twin Cities by 06z and persist through the overnight
hours. Used VCTS with tempo SHRA with confidence higher on
thunderstorms over southern MN. Kept the forecast of low ceilings
and visibilities for late in the night and through the day on
Wednesday due to a frontal boundary to our south. ENE winds 10
knots or less through the period.

/OUTLOOK FOR KMSP/
Thu...MVFR. IFR likely with SHRA/TS. Wind SE 10-20 kts.
Fri...MVFR possible. Wind E 5-15kts.
Sat...VFR with MVFR/SHRA possible. Wind SE at 10g15kt.

&&

.HYDROLOGY...
Issued at 330 PM CDT Tue Sep 20 2016

In addition to the flash flood potential, river flooding is a threat
heading into the weekend. Soils remain very saturated, crops are
done taking in water, and river levels are at substantially higher
levels than normal for September (in fact, well above what we were
seeing in June and July). Running the models with current 48 hour
QPF (1.5 to 3 inches) shows a number of rivers in south
central/eastern MN and western WI rise quickly to near flood stage;
however, only an additional inch or two of mean areal precipitation
in any one basin would cause major rises to well above flood stages.
We'll be closely watching the Cannon, Zumbro, Blue Earth, Straight,
and lower Chippewa (WI) Rivers along with all tributaries to see how
the precipitation develops.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 10 PM CDT this evening through Thursday
     evening for WIZ024-026-028.

     Flash Flood Watch from Wednesday afternoon through Thursday
     morning for WIZ014>016-023-025-027.

MN...Flash Flood Watch from 10 PM CDT this evening through Thursday
     evening for MNZ067-069-070-074>078-082>085-091>093.

     Flash Flood Watch from Wednesday afternoon through Thursday
     morning for MNZ051>053-059>063-066-068.

&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...RAH
HYDROLOGY...CCS
Hazardous weather outlook, Sep 20, 12:28 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT TUE SEP 20 2016

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-211200-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
128 PM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP TONIGHT.
FLASH FLOODING IS THE PRIMARY THREAT...BUT LARGE HAIL AND DAMAGING
WIND IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR
TONIGHT INTO THURSDAY. SEVERAL INCHES ADDITIONAL INCHES OF RAIN
ARE POSSIBLE THROUGH THE WEEKEND WHICH COULD CAUSE FLOODING.
THERE IS POTENTIAL FOR THE FLOODING TO BE WIDESPREAD AND
SIGNIFICANT...ESPECIALLY WEDNESDAY INTO THURSDAY.

THERE IS A MARGINAL RISK FOR SEVERE WEATHER WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-064-065-073-211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
128 PM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE TONIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE
WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The La Crosse radar (KARX), 107 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Eau Claire

When
September 20, 6:40 PM CST
Where
Eau Claire County, 2.77 mi SSW of Altoona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.766, -91.459

Hail, St. Croix

When
September 21, 12:00 AM CST
Where
St. Croix County, 0.98 mi E of Hammond
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.980, -92.430

Hail, Chippewa

When
September 21, 11:45 AM CST
Where
Chippewa County, 0.49 mi W of Bloomer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.100, -91.490

Hail, Chippewa

When
September 21, 12:10 PM CST
Where
Chippewa County, Jim Falls
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
45.050, -91.270

Hail, Dunn

When
September 21, 2:45 PM CST
Where
Dunn County, 0.85 mi SW of Boyceville
Measured
1.25 in hail
Reported by
Public
Coordinates
45.040, -92.040

Hail, Dunn

When
September 21, 4:28 PM CST
Where
Dunn County, 1.47 mi SSW of Colfax
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.980, -91.730

Thunderstorm Wind, Eau Claire

When
September 21, 4:30 PM CST
Where
Eau Claire County, 2.29 mi NNW of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.710, -91.140

A few trees were blown down near Highway 27 and Solie Road near Augusta.

Thunderstorm Wind, Polk

When
September 21, 5:00 PM CST to 5:05 PM CST
Where
Polk County, 2.02 mi SSE of Osceola Muni Arpt to 0.84 mi S of Nye
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.292, -92.686

A few trees were blown down between Osecola, St. Croix Falls and Amery, Wisconsin.

Flash Flood, Eau Claire

When
September 21, 7:00 PM CST to 10:00 PM CST
Where
Eau Claire County, 6.68 mi WNW of Eau Claire to 4.44 mi SW of Eau Claire
Cause
Heavy Rain
Property damage
$660,000
Reported by
Law Enforcement
Coordinates
44.852, -91.609

Widespread flooding occurred in the city of Eau Claire. 45 homes and businesses sustained minor damage, and 5 sustained major damage due to the flood waters. In addition, a mudslide occurred near Highway 53, on the north side of Eau Claire. Total damages were estimated at $300,000 in the private sector, and $360,000 in the public sector for roads, bridges, and trails infrastructure.

Flash Flood, Chippewa

When
September 21, 7:00 PM CST to 10:00 PM CST
Where
Chippewa County, 1.42 mi NNE of Albertville to 1.97 mi W of (Eau)eau Claire Arpt
Cause
Heavy Rain
Property damage
$882,000
Reported by
County Official
Coordinates
44.967, -91.584

Widespread flash flooding occurred across southern Chippewa County due to extreme rainfall rates, and amounts of 5 to 8 inches fell in less than 6 hours. A 50 foot section of railroad was damaged near Stanley, and there was minor damage to 12 businesses and homes, and 3 more with major damage. Total damages were estimated at $400,000 in the private section, $100,000 in railroad expenses, and $382,000 in roads, bridges and trails infrastructure.

Flash Flood, Eau Claire

When
September 21, 7:30 PM CST to 10:30 PM CST
Where
Eau Claire County, 2.33 mi NW of Ludington to 1.62 mi NNW of Ludington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.854, -91.154

Flood waters covered Highway 27 and County Highway X near Ludington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659757, 659626, 659627, 659628, 659629, 659630, 659631, 659632, 659638, 659756, 659639.